Montana, 2012Hail and Damaging Wind in Montana, June 25 to 26, 2012
June 25 to 26, 2012 · NWS GGW · 9 events in 4 counties and zones
Thunderstorms began to develop along the higher terrain of central and western Montana, and moved into the area. The threat of severe weather was enhanced later in the afternoon as the cap weakened and a shortwave trough brought enough height falls to enhance convective potential in the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms began to develop along the higher terrain of central and western Montana, and moved into the area. The threat of severe weather was enhanced later in the afternoon as the cap weakened and a shortwave trough brought enough height falls to enhance convective potential in the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 25, 2:27 PM MST, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 25, 2:27 PM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
327 PM MDT MON JUN 25 2012
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
UPPER LEVEL LOW SWINGS INTO THE GREAT BASIN THIS AFTERNOON
PUSHING THE UPPER LEVEL RIDGE TO THE EAST. THE THERMAL RIDGE AHEAD
OF THIS UPPER LOW WILL INCREASE TEMPERATURES TO THE HIGHEST
TEMPERATURE OF THE YEAR SO FAR ON TUESDAY. THE WINDS HAVE
DECREASED ACROSS THE REGION SO CANCELLED THE LAKE WIND ADVISORY.
SEVERE THUNDERSTORM POTENTIAL FOR THIS AFTERNOON AND EVENING IS
STILL LOOKING MARGINAL DUE TO THE STRONG INVERSION. FORECAST
MODEL SOUNDINGS SHOW LIFTED INDEXES AT LOW AS -10 ACROSS OUR EAST
WITH CAPES VALUES AS HIGH AS 5000 J/KG THIS EVENING. 0-6KM WIND
SHEAR BETWEEN 30 AND 40 KNOTS AND PRECIP WATER AS HIGH AS 1.3
INCHES. SPC HAS INCLUDED ALL OF EASTERN MONTANA IN THE SLIGHT RISK
ALONG WITH PUTTING SOUTHEAST MONTANA UNDER A MESOSCALE DISCUSSION.
WE WILL PROBABLY SEE A FEW THUNDERSTORMS ACROS THE CWA GO SEVERE
BUT HAVE BEEN LEFT OUT OF THE SEVERE THUNDERSTORM WATCH FOR NOW.
TUESDAY...THE LOWER LEVEL HUMID AIR GETS SWEPT OUT OF THE AREA AND
A MUCH DRIER AIRMASS ARRIVES ALOFT FROM THE SW WITH A COLD FRONT.
THIS REDUCES THE AMOUNT OF ANY THUNDERSTORMS VERY QUICKLY BY THE
TIME THE COLD FRONT ARRIVES FROM THE WEST LATE AFTERNOON AND
EVENING. THE RELATIVE HUMIDITIES WILL DROP ACROSS FIRE WEATHER
ZONES 137 AND 122 AND THE WINDS WILL INCREASE FROM THE WEST TO
BETWEEN 15 AND 25 MPH. THINGS HAVE BEEN PRETTY DRY ACROSS THE
SOUTEHRN PORTIONS OF THESE TWO FIRE WEATHER ZONES. DECIDED TO GO
WITH A WATCH TO LET THE NIGHT SHIFT HAVE ONE MORE LOOK AT THINGS.
MODEL TEMPERTURES WERE OVER DONE WITH TODAY FORECAST AND TOMORROW
WE MIGHT SEE THE SAME ISSUES.
THIS FRONT IS PART OF THE CLOSED LOW OFF PACIFIC NW COAST THAT
TIGHTENS AND INTENSIFIES AS IT KICKS NE INTO SK...MAIN UPPER
SUPPORT TO OUR N. IT WILL BRING WINDY AND COOLER WEATHER TUE NIGHT
AND WED. MODELS SHOWING UP TO 50 KT WIND AT 850 MB AT TIME OF
FRONTAL PASSAGE AND BEHIND IT WHICH SHOULD MIX TO SURFACE IN
STRONG COLD ADVECTION PATTERN. THUS EVEN AT NIGHT...VERY WINDY. SO
WILL LIKELY NEED A LAKE WIND ADVISORY STARTING TUESDAY EVENING
THROUGH WEDNESDAY DAY. RSMITH
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
UPPER TROF PUSHING THROUGH CENTRAL CANADA MIDWEEK WILL BRIEFLY
PUSH DOWN THE RIDGE...RESULTING IN COOLER WEATHER FOR NORTHEAST
MONTANA THURSDAY. RIDGE THEN REBOUNDS INTO THE WEEKEND WITH
PACIFIC TROF DIGGING ALONG THE WEST COAST. DRY WEATHER IS EXPECTED
WITH TEMPERATURES AGAIN ON THE RISE. TROF MOVES ONSHORE LATE IN
THE WEEKEND WHICH SHOULD PUSH MOISTURE AND ENERGY INTO THE STATE
ALTHOUGH TIMING AND IMPACTS STILL VERY UNCERTAIN. ONLY MINOR
CHANGES TO THE GOING FORECAST. EBERT
PREVIOUS LONG TERM DISCUSSION...THE EXTENDED BEGINS WITH THE
COOLEST DAY OF THE PERIOD AS A UPPER LOW EXITS INTO HUDSON BAY AND
UPPER TROUGH DIGS DOWN THE PACIFIC NORTHWEST COAST.
THURSDAY THROUGH SATURDAY NIGHT RIDGING WILL REMAIN IN PLACE OVER
THE NORTHERN CONUS PRAIRIES AND THE SOUTHERN CANADIAN PRAIRIES. THIS
WILL KEEP IT DRY WITH NEAR NORMAL TEMPERATURES.
SUNDAY THROUGH DAY 8 MONDAY...THE MODELS ARE STILL DISAGREEING ON
THE METEOROLOGICAL FEATURES OVER NORTH AMERICA. WILL PLACE VERY
LOW POPS AND WARM TEMPERATURES FOR NOW. PROTON
&&
.AVIATION...
VFR. EAST TO SOUTHEAST WINDS WILL CONTINUE ACROSS THE AREA THROUGH
THE PERIOD. WIND SPEEDS WILL BE THE HIGHEST THROUGH 00Z...THEN
FALL OFF TO 5 TO 10 KNOTS OVERNIGHT.
A THREAT...HOWEVER SMALL...REMAINS FOR EXTREMELY ISOLATED SEVERE
THUNDERSTORMS ACROSS THE REGION. ANY STORMS THAT DO DEVELOP WILL
HAVE THE POTENTIAL OF GUSTY ERRATIC WINDS... HAIL... AND DOWNPOURS
WHICH WILL BRIEFLY CREATE IFR CONDITIONS. PROTON/RAE
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR MTZ122-137.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 25, 1:51 PM MST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
251 PM MDT MON JUN 25 2012
MTZ016-017-021>027-060-261100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
SOUTHWEST PHILLIPS-
251 PM MDT MON JUN 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
LARGE HAIL AND DAMAGING WINDS OVER 60 MPH ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FIRE WEATHER WATCH IS IN EFFECT FOR FIRE WEATHER ZONES 137 AND
122 FOR LOW RELATIVE HUMIDITIES AND GUSTY WESTERLY WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ018>020-059-061-062-261100-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS-
NORTHERN VALLEY-EASTERN ROOSEVELT-
251 PM MDT MON JUN 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
LARGE HAIL AND DAMAGING WINDS OVER 60 MPH ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 25, 12:58 PM MST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
158 PM MDT MON JUN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM TSTM WND GST 13 NW BROCKTON 48.31N 105.08W
06/24/2012 E60 MPH ROOSEVELT MT TRAINED SPOTTER
SMALL HAIL ALSO REPORTED ALONG WITH 1.55 INCHES OF
RAINFALL
&&
JBLocal storm report, Jun 25, 1:16 PM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
216 PM MDT MON JUN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 AM TSTM WND DMG 10 SSW FORT KIPP 48.01N 104.81W
06/24/2012 RICHLAND MT UTILITY COMPANY
6 UTILITY POLES DOWN
1157 AM TSTM WND DMG 12 SSE CULBERTSON 47.97N 104.46W
06/24/2012 RICHLAND MT UTILITY COMPANY
5 UTILITY POLES DOWN
&&
JBSpecial weather statement, Jun 25, 4:26 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
526 PM MDT MON JUN 25 2012
MTZ021-260030-
PETROLEUM-
526 PM MDT MON JUN 25 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN PETROLEUM COUNTY IN NORTHEAST MONTANA...
UNTIL 630 PM MDT.
AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF FLATWILLOW...MOVING
NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
WINNETT...
LAT...LON 4698 10860 4733 10801 4692 10792 4692 10794
4688 10794 4687 10791 4683 10790 4675 10863
TIME...MOT...LOC 2326Z 230DEG 25KT 4687 10850
RSMITH
WEATHER.GOV/GLASGOWHail, Petroleum
- When
- June 25, 4:50 PM MST
- Where
- Petroleum County, 5.53 mi S of Winnett
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.920, -108.350
Golf ball sized hail was reported by the public about 6 miles south of Winnett in Petroleum County.
Hail, Prairie
- When
- June 25, 5:26 PM MST
- Where
- Prairie County, 3.38 mi ESE of Terry
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.770, -105.230
A trained spotter reported golf ball hail about 4 miles east-southeast of Terry in Prairie County.
Hail, Prairie
- When
- June 25, 5:35 PM MST
- Where
- Prairie County, 0.84 mi NW of Fallon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.840, -105.130
A trained spotter reported mainly dime sized hail, but some hail was slightly larger than quarter sized just west-northwest of Fallon in Prairie County. There was also 40 to 50 MPH winds and heavy rain reported at the same location.
Hail, Dawson
- When
- June 25, 5:53 PM MST
- Where
- Dawson County, 9.36 mi WNW of Hoyt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.000, -105.020
A trained spotter reported quarter sized hail 9 miles north-northwest of Marsh in Dawson County.
Thunderstorm Wind, Petroleum
- When
- June 25, 6:22 PM MST
- Where
- Petroleum County, Chain Buttes Raws
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.530, -108.050
A wind gust of 62 MPH was reported at the Chain Buttes RAWS Station in Petroleum County.
Hail, Phillips
- When
- June 26, 12:35 AM MST
- Where
- Phillips County, 12.41 mi NNE of Whitewater
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 48.920, -107.470
Hail about the size of half dollars was reported by the public 13 miles north-northeast of Whitewater in Phillips County.
Hail, Phillips
- When
- June 26, 1:10 AM MST
- Where
- Phillips County, 13.85 mi N of Loring
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 49.000, -107.830
A trained spotter reported mostly pea sized hail but quite a few nickel sized at the Port of Morgan border site in Phillips County.
Hail, Phillips
- When
- June 26, 2:41 AM MST to 2:47 AM MST
- Where
- Phillips County, 4 mi WSW of Loring to 4 mi N of Loring
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 48.778, -107.931
A farmer reported the hail occurred early in the morning and the times are based on radar data over the area. There was extensive crop damage to his wheat field, up to 80% of crops lost in some fields. Over 10,000 acres of crop were impacted.
Hail, Phillips
- When
- June 26, 2:45 AM MST
- Where
- Phillips County, 11.89 mi WNW of Loring
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.850, -108.100
Quarter sized hail in addition to nearly 400 acres of crop damage was reported by the public 12 miles west-northwest of Loring in Phillips County.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, June 25, 20121 death · 1 event
- Hail and Damaging Wind in New Jersey, June 25, 2012$1.0 million · 50 kt wind · 5 events
- Lightning Strike in Connecticut, June 25, 201211 injured · 1 event
- Tornado and Hail in Virginia, June 25, 2012$125,000 · EF0 · 33 events
- Damaging Winds in Delaware, June 25, 2012$225,000 · 60 kt wind · 8 events
- Lightning Strikes in Rhode Island, June 25, 2012$175,000 · 2 events
- Flooding and Damaging Wind in Massachusetts, June 25, 2012$95,000 · 5 events
- Heat in Arkansas, June 25 to 30, 201245 events
- Wildfire in Illinois, June 25 to 29, 20125 injured · $5,000 · 2 events
- Hail and Lightning Strike in New York, June 25, 2012$50,000 · 1 in hail · 3 events
- Damaging Winds and Dust Devil in Arkansas, June 25 to 30, 2012$37,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 25, 201260 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395503, 395502, 395505, 395506, 395512, 395508, 395509, 395537, 395511.